Flood, Coastal Waldo
- When
- May 26, 1:00 PM EST to May 27, 7:00 AM EST
- Where
- Coastal Waldo forecast zone
- Property damage
- $50,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 44.485, -69.122 (the zone’s center; the record gives no point)
A series of late season storms developed of the coast beginning on the of May 21st. These storms were very slow moving and produced several inches of rain in Maine from the 21st through the end of the month.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
A series of late season storms developed of the coast beginning on the of May 21st. These storms were very slow moving and produced several inches of rain in Maine from the 21st through the end of the month. Rainfall ranged from 2 to 4 inches during this time period with a few locations receiving over 5 inches. Already swollen rivers and streams responded quickly and once again flooded due to the additional rainfall. River and stream flooding began on the 24th of May and lasted until the 29th. Many roads were closed due to washouts from intense runoff as well as rising rivers and streams.The Presumpscot River at Westbrook rose above the 15 foot flood stage at 9:45 pm on the 24th and remained above flood stage until 6:30 pm on the 27th, reaching a crest of 19.97 feet at 9:30 pm on the 26th.The Carrabassett River at North Anson was above the 15 foot flood stage from 10:45 pm on the 26th to 6:15 am on the 27th and reached a crest of 16.11 feet at 1:30 am on the 27th.The Kennebec River at Skowhegan went above the flood flow of 35,000 cfs at 7:00 pm on the 26th and fell below flood flow at 6:00 am on the 29th, cresting at 61,914 cfs at 4:00 pm on the 27th. The Kennebec River at North Sydney rose above the flood stage of 17 feet at 2:15 am on the 27th and dropped below flood stage at 6:15 pm on the 28th with a crest of 20.94 feet at 4:45 pm on the 27th. The Kennebec River at Augusta was above the flood stage of 13 feet from 3:15 am on the 27th to 12:15 am on the 29th, reaching a crest of 17.40 feet at 7:45 pm on the 27th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at May 26, 9:17 AM EST, 3 hours 43 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAY ME
1017 AM EDT THU MAY 26 2005
.SHORT TERM (REST OF TODAY THROUGH TONIGHT)...
ANOTHER CLOUDY/RAINY DAY WITH THE LEAST CHANCE OF RAIN IN SOUTHERN
NH WITH UPPER LOW REMAINING IN CONTROL. HEAVIEST RAIN TODAY IS
ACROSS CENTRAL MAINE. FLOOD WATCHES WILL REMAIN IN PLACE AS WELL
AS FLOOD WARNING FOR THE PRESUMPSCOT RIVER. CURRENT FORECAST IS ON
TARGET SO NO UPDATE PLANNED. MARINE WINDS ARE GUSTING INTO GALE
CATEGORY SO GALES WILL REMAIN UP.
&&
.PREVIOUS DISCUSSION...
(ISSUED 238 AM EDT THU MAY 26 2005)
SHORT TERM (TODAY)...
THE UPPER LOW WILL FINALLY BEGIN MOVING OFF TO THE EAST TONIGHT.
HOWEVER...THE LATEST SATELLITE AND RADAR IMAGERY SHOWS SEVERAL MORE
BANDS OF PRECIPITATION WILL PINWHEEL ONSHORE BEFORE THE STUBBORN
SYSTEM BEGINS TO LIFT OUT. WINDS WILL BECOME MORE NORTHERLY BY
TONIGHT AND THE PROJECTED TIDE DEPARTURE IS UNDER A FOOT. THE
ASTRONOMICAL TIDES ARE A BIT LOWER AS WELL AND THERE IS SOME
UNCERTAINTY WHETHER WE WILL COME CLOSE TO THE THE 12 FOOT
BENCHMARK TONIGHT. SO AT THIS POINT...A COASTAL FLOOD WATCH WILL NOT
BE ISSUED FOR TONIGHT. ON THE HYDRO FRONT...SMALL RIVERS AND STREAMS
CONTINUE TO RUN HIGH WITH THE PRESUMPSCOT REMAINING ABOVE FLOOD AT
WESTBROOK. WITH SEVERAL BANDS OF RAIN STILL TO SLIDE ONSHORE...WE
WILL CONTINUE WITH THE FLOOD WATCH THROUGH TODAY. THE LDS CONTINUES
TO SHOW STRIKES OFFSHORE...SO A FEW RUMBLES OF THUNDER ARENT OUT OF
THE QUESTION WITH A FEW OF THE HEAVIER EMBEDDED CELLS TODAY.
LONG TERM (TONIGHT THROUGH WEDNESDAY)...
UPPER LOW CONTINUES TO MOVE EVER SO SLOWLY OFF TO THE EAST. BY 18Z
ON FRIDAY THE LOW WILL BE CENTERED JUST SOUTH OF NOVA SCOTIA.
INDUCED RIDGING OVER CWA AT THIS TIME WILL HELP TO BRING POPS DOWN
INTO THE CHANCE CATEGORY. BY SATURDAY MORNING THE UPPER LEVEL LOW
OVER THE GREAT LAKES AREA WILL BEGIN TO MAKE AN IMPACT WITH AN
ELONGATED UPPER LEVEL TROUGH EXTENDING ACROSS NEW ENGLAND. THE
GREAT LAKES LOW WILL MOVE EAST INTO NEW ENGLAND ON SUNDAY. THIS
SYSTEM WILL KEEP CWA UNDER A THREAT OF PRECIPITATION THROUGH AT
LEAST MONDAY. UPPER LEVEL FLOW TURNS NORTHWEST ON TUESDAY. THIS
SHOULD DRY THINGS OUT A BIT. GFS IS TRYING TO DEVELOP YET ANOTHER
DEEP UPPER LEVEL LOW OVER THE EASTERN GREAT LAKES WEDNESDAY
MORNING. THE ASSOCIATED SURFACE LOW LOOKS AS THOUGH IT COULD PRODUCE
ANOTHER ROUND OF SIGNIFICANT PRECIPITATION OVER NEW ENGLAND. WILL
HOLD OFF ON ANY CHANGES FOR A DAY AND SEE IF MODELS REMAIN
CONSISTENT.
AVIATION...
EXPECT A CONTINUATION OF MAINLY MVFR CONDITIONS TODAY IN CLOUDS AND
PRECIPITATION AS BROAD ONSHORE FLOW CONTINUES.
MARINE...
SHORT TERM (TODAY AND TONIGHT)...EXPECT WINDS TO REMAIN NEAR GALE
TODAY BEFORE DROPPING OFF TO SCA TONIGHT AS GRADIENT RELAXES.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH FOR MEZ012>014-018>028 FROM 6 AM THURSDAY TO 6 PM
THURSDAY.
NH...FLOOD WATCH FOR NHZ004-006 FROM 6 AM THURSDAY TO 6 PM THURSDAY.
MARINE...GALE WARNING FOR ANZ150 FROM 6 AM THURSDAY TO 6 PM THURSDAY.
...SMALL CRAFT ADVISORY FOR ANZ150 FROM 6 PM THURSDAY TO 6 AM
FRIDAY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 334 AM EDT THU MAY 26 2005 ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-270732- ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME- COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME- INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME- INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH- NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME- NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME- SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME- SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME- STRAFFORD NH-SULLIVAN NH- COASTAL WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA OUT 25 NM- INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH... BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD... BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT... COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY... DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON... FRANKLIN...FRYEBURG...GARDINER...HAMPTON...HENNIKER...JACKMAN... KITTERY...LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN... LINCOLNVILLE...LITTLETON...MECHANIC FALLS...MEREDITH... MOULTONBOROUGH...NAPLES...NEW LONDON...NORTH WINDHAM...NORTHWOOD... OAKLAND...OSSIPEE...PITTSFIELD...PLYMOUTH...PORTLAND...PORTSMOUTH... RANGELEY...ROCHESTER...ROCKLAND...RUMFORD...SALEM...SANFORD... SEARSPORT...SKOWHEGAN...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE... TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE 334 AM EDT THU MAY 26 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE .DAY ONE...TODAY AND TONIGHT A FLOOD WARNING REMAINS IN EFFECT FOR CUMBERLAND COUNTY MAINE. THE PRESUMPSCOT RIVER IS ABOVE ITS FLOOD STAGE OF 15 FEET AT WESTBROOK. THE RIVER IS EXPECTED TO REMAIN ABOVE FLOOD STAGE THIS MORNING. A FLOOD WATCH REMAINS IN EFFECT FOR ANDROSCOGGIN...CUMBERLAND... WALDO...YORK...KENNEBEC...KNOX...LINCOLN...SAGADAHOC...SOUTHERN FRANKLIN...SOUTHERN OXFORD AND SOUTHERN SOMERSET COUNTIES IN SOUTHERN MAINE...AS WELL AS CARROLL COUNTY IN NEW HAMPSHIRE. RAIN FALLING ON ALREADY SATURATED GROUND WILL CAUSE SMALLER RIVERS AND STREAM TO EXPERIENCE SHARP RISES. A GALE WARNING IS IN EFFECT FOR THE COASTAL WATERS TODAY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
7 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449867, 5449868, 5449869, 5449866, 5449870, 5449871, 5449872.